Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 299, NWS Goodland, KS

September 17, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2011, 5:46 PM MDT for Kit Carson County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 5:46 PM MDT (23:46 UTC)
Expired
Sep 17, 2011, 6:03 PM MDT
In force
17 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KGLD 172346
SVRGLD
COC063-180030-
/O.NEW.KGLD.SV.W.0299.110917T2346Z-110918T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF KIRK...AND WAS MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3949 10234 3933 10266 3946 10285 3956 10268
TIME...MOT...LOC 2346Z 304DEG 13KT 3946 10269
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
1 follow-up statement
816 
WWUS53 KGLD 180003
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT SEP 17 2011

COC063-180013-
/O.CAN.KGLD.SV.W.0299.000000T0000Z-110918T0030Z/
KIT CARSON CO-
603 PM MDT SAT SEP 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIT CARSON
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3949 10234 3933 10266 3946 10285 3956 10268
TIME...MOT...LOC 0003Z 304DEG 13KT 3943 10262
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:00 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 17, 2:00 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT SEP 17 2011

.DISCUSSION...
200 PM MDT SAT SEP 17 2011

TONIGHT THROUGH TUESDAY...UPPER TROUGH AND ASSOCIATED SHOWERS AND
THUNDERSTORMS CURRENTLY ALONG THE DIVIDE WILL MOVE OVER THE FRONT
RANGE AND FAR EASTERN PLAINS LATE THIS AFTERNOON THEN INTO THE
FORECAST AREA BY MIDNIGHT QUICKLY EXITING THE AREA BY SUNRISE. DRY
NORTHWEST FLOW TO FOLLOW SUNDAY AND MONDAY WITH AFTERNOON
TEMPERATURES WARMING INTO THE 70S THEN 80S. A STRONG UPPER LOW
MOVES TOWARD THE GREAT LAKES BY LATE IN THE DAY TUESDAY DRAGGING A
COLD FRONT THROUGH THE AREA...COOLING AFTERNOON TEMPERATURES INTO
THE 70S...A FEW 80S EXPECTED FROM HILL CITY TO TRIBUNE AND POINTS
SOUTH AND EAST. NO INSTABILITY OR SUFFICIENT MOISTURE TO WORK WITH
SO REMOVED PREVIOUS THUNDERSTORM MENTION.

TUESDAY NIGHT-SATURDAY...THERE IS GOOD AGREEMENT ON SOME LIGHT
PRECIPITATION TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON AS
ABUNDANT MOISTURE SLIDES THROUGH THE AREA FROM THE NORTHWEST. BY
LATE IN THE DAY WEDNESDAY SUBSIDENCE AND RAPIDLY DECREASING
MOISTURE MOVE IN LEAVING A MOSTLY SUNNY SKY. HIGH TEMPERATURES
AROUND 70. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY.
FORECAST CHALLENGE DURING THIS PERIOD IS HOW FAST THINGS WARM UP.
BOTH GFS/ECMWF BRING WARMER AIR INTO THE AREA FROM THE WEST EACH
DAY BUT ECMWF IS QUITE A BIT WARMER. HAVE TRENDED TEMPS UP EACH
DAY AVERAGING BOTH 12Z AND PREVIOUS 00Z RUNS.

007

&&

.AVIATION...
1205 PM MDT SAT SEP 17 2011

LIFR TO POSSIBLE VFR CONDITIONS WILL PREVAIL FOR KGLD WITH LIFR
TO MVFR CONDITIONS FOR KMCK. LATEST VISIBLE SATELLITE SHOWS THE
OVERCAST SKIES SLOWLY BEING ERODED ON THE WESTERN EDGES.
ANTICIPATE THE WESTERN EDGE OF THE CLOUDS TO MOVE PAST
KGLD...LEAVING A SCATTERED DECK OVERHEAD. HOWEVER WILL MONITOR AS
NOT ALL THE MODELS AGREE TO THE EXACT PLACEMENT OF THE WESTERN
EDGE OF THE CLOUDS. CURRENTLY THINKING STORMS WILL NOT MOVE NEAR
KGLD UNTIL AFTER 0Z. KGLD MAY HAVE IFR CEILINGS AFTER 0Z. HOWEVER
MODELS DISAGREE WITH HOW LOW THE CEILINGS WILL BE...SO HAVE A
SCATTERED MVFR DECK. FOR KMCK LOW CLOUDS AND REDUCED VISIBILITIES
WILL CONTINUE THROUGH THE OVERNIGHT HOURS. PLACED A TEMPO GROUP IN
FOR MVFR VIS AS THE LATEST OBS HAVE TRENDED THAT DIRECTION. DO NOT
ANTICIPATE THE STORMS TO MOVE NEAR KMCK UNTIL AFTER 0Z. AFTER 0Z
THE UPPER LEVEL TROUGH MOVES THROUGH THE AREA SO HAVE VCSH FOR
BOTH SITES.

JTL

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 17, 1:10 PM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM MDT SAT SEP 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
110 PM MDT SAT SEP 17 2011 /210 PM CDT SAT SEP 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG WILL RESTRICT VISIBILITY...WITH ISOLATED LOCATIONS
HAVING VISIBILITIES BELOW ONE MILE. THIS WILL MAKE TRAVEL HAZARDOUS
DURING THE AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF A
BENKELMAN TO LEOTI LINE. SOME OF THESE THUNDERSTORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS.  TONIGHT THE ENTIRE TRI- STATE
AREA WILL HAVE CHANCES FOR THUNDERSTORMS. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM
WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT DURING THE
EVENING. DURING THE AFTERNOON AND INTO THE EVENING A TORNADO
CANNOT BE RULED OUT WITH ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 3:23 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             17 S SEIBERT            39.06N 102.86W
09/17/2011  E0.75 INCH       KIT CARSON         CO   PUBLIC

            THE PUBLIC ALSO REPORTED A HAIL DEPTH OF AT LEAST ONE
            INCH.

&&

050
Local storm report, Sep 17, 5:01 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             10 SSW KIRK             39.48N 102.66W
09/17/2011  E1.75 INCH       KIT CARSON         CO   PUBLIC

&&

050
Local storm report, Sep 17, 5:26 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 SSW JOES              39.53N 102.74W
09/17/2011  E1.00 INCH       KIT CARSON         CO   PUBLIC

&&

050
Local storm report, Sep 17, 5:32 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 N STRATTON            39.38N 102.60W
09/17/2011  E1.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            REPORT RELAYED BY LAW ENFORCEMENT OF 2 REPORTS OF GOLF
            BALL SIZED HAIL.

&&

050
Local storm report, Sep 17, 5:35 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     5 NNE STRATTON          39.37N 102.57W
09/17/2011                   KIT CARSON         CO   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A REPORT FROM PUBLIC OF FUNNEL
            CLOUD. NO DISTANCE WAS REPORTED. DISTANCE FROM STRATTON
            CO IS A RADAR ESTIMATE.

&&

050
Local storm report, Sep 17, 5:43 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             12 N VONA               39.47N 102.74W
09/17/2011  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

050

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:41 PM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson5 hr
Sep 17, 7:39 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma2 hr
Sep 17, 2:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson19 min
Sep 17, 4:34 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma17 min
Sep 17, 4:50 PM MDTTornado WarningGLDKit Carson40 min
Sep 17, 5:14 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma46 min
Sep 17, 5:20 PM MDTTornado WarningGLDKit Carson55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.